Penicillin Allergy (ER)
Related ProductIf you are interested in this story, you may also be interested in these parent videos.
This Week’s Top Stories
Most Popular Stories
<!– –><!– –>
|Wednesday, February 4th, 2009||| CWK Producer|
“The good news is that Tristan is allergic to penicillin in 2003 as opposed to 1950. Years ago, penicillin was the only magic drug available for treating infections. Today, there are many drugs that are made without using penicillin in their production … so there are lots of other choices.”
– Kathleen Nelson, M.D., Professor of Pediatrics
Thirteen-month-old Tristan is visiting the emergency room because he has an itchy rash covering almost his entire body. Dr. Kathleen Nelson, a professor of pediatrics, slips the infant’s shirt off to examine him more closely.
“I touch him, and he feels hot as a firecracker in these red spots,” Dr. Nelson says.
It started with an ear infection two weeks ago. Tristan was treated for 10 days with Amoxicillin, a version of penicillin. On the 11th day, he broke out in a rash, and it came on fast.
“I picked him up at day care. He had a couple spots on him at 5 o’clock on Thursday afternoon. By 9 o’clock that night, he had spots all over him,” says his mother, Misty Dupree.
Tristan is allergic to penicillin, just like his father and his grandfather.
“The good news is that we now have lots of antibiotics other than penicillin to treat infection, and when you were little, there probably weren’t that many choices,” Dr. Nelson says to Tristan’s father.
The other good news is that the infant’s reaction is confined to his skin. He looks pretty bad – his face is swollen and his skin itches – but he isn’t crying or fussy and he seems content. Some children’s reaction to penicillin is far worse.
“This can progress to … these skin hives turning into blisters, affecting his eyes, his mouth, the membranes of his intestinal track and also his breathing,” Dr. Nelson explains.
After the examination, Tristan’s mother slips a pair of white socks over the boy’s hands so that when he scratches his rash, his fingernails don’t cut into his skin.
Armed with Benydryl, Tristan’s parents get to take him home.
“I expect that since Tristan is no longer taking his antibiotic and that he’s taking his antihistamine, this rash should last about three or four more days and hopefully won’t come back,” Dr. Nelson says.
What We Need To Know
The Centers for Disease Control and Prevention (CDC) defines an antibiotic as a powerful medication designed to kill bacteria. These drugs enable physicians to cure bacterial illnesses like ear infections and strep throat. Antibiotics do not kill resistant bacteria. These bacteria are considered to be “resistant” to the antibiotics. Resistant bacteria emerge because of overuse and misuse of antibiotics. Once bacteria develop resistance to antibiotic treatment, they can continue to live and/or multiply even after an antibiotic is taken. Basically, two main types of germs – viruses and bacteria –cause most infections:
- All colds and flu
- Most coughs
- Most sore throat
- Antibiotics cannot kill viruses
- Most ear infections
- Some sinus infections
- Strep throat
- Urinary tract infections
- Antibiotics do kill specific bacteria
If your child’s physician prescribes an antibiotic for your child’s infection, consider asking the following questions related to your child’s care:
- What is the name of the drug?
- How and when do I administer it, and for how long?
- Should my child avoid any food, drinks or activities while taking this medication?
- Does the medication cause side effects? What are they and how can I prevent them?
- Can my child take this medication safely while he or she is also taking another prescription or non-prescription medication?
- Centers for Disease Control and Prevention
- Harvard Medical School